Alert archive / Iowa / Special Weather Statements in 2020
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 6, 2020, 1:01 PM CDT for Madison County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 1:01 PM CDT (18:01 UTC)
- Expired
- Aug 6, 2020, 1:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
County Madison County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
677 WWUS83 KDMX 061801 SPSDMX Special Weather Statement National Weather Service Des Moines IA 101 PM CDT Thu Aug 6 2020 IAZ072-061830- Madison IA- 101 PM CDT Thu Aug 6 2020 ...Dime to Penny Size Hail Possible... At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near Winterset, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Avenue Of The Saints Event Center, St. Charles, Patterson, Bevington and Badger Creek State Park. LAT...LON 4136 9398 4149 9397 4146 9379 4128 9379 TIME...MOT...LOC 1801Z 282DEG 12KT 4137 9392 $$ Kotenberg
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:45 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 6, 12:45 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1245 PM CDT Thu Aug 6 2020 .DISCUSSION.../Today through Wednesday/ Issued at 423 AM CDT Thu Aug 6 2020 Surface high pressure continues to shift east towards the Great Lakes. Southerly flow aloft has returned to Iowa overnight with several fragments of theta-e advection lifting through the state. Modest MUCAPEs have arrived as well at 500 J/kg or less though greater instability is just to the west in the Missouri Valley. Showers and a few thunderstorms have developed to the increased forcing and instability over southeast Iowa and over the northwest. Of course the areas that really need the rainfall are currently devoid of precipitation. The showers and thunderstorms will likely continue to bubble into central Iowa this morning and into the early afternoon as repeated rounds of theta-e advection lift northward. The focus for precipitation should eventually lift northward as well this afternoon. The slow movement and potential for repeated small cells over some areas could lead to some beneficial rainfall for some lucky areas. High temperatures today will again likely be impacted by cloud cover and have again tempered high temperatures down north of Highway 30. South of there, temperatures may receive some sun during the afternoon to allow temperatures to rebound. The low level jet will develop tonight and be focused over Kansas and Missouri with the speed convergence zone over the northern portion of those states. That will be the most favored region for thunderstorm development tonight though some of the activity may reach far southern Iowa and linger into Friday morning. The remainder of Friday should be mostly dry and warmer with highs in the 80s. The upper flow by later Friday and into the weekend transitions to more zonal/westerly flow as the region is sandwiched between an upper low over western Canada and upper high over the south central CONUS. Numerous short waves will be passing through this flow and there still remains a fair amount of uncertainty where and when these will arrive and areal coverage of any thunderstorms. This has resulted in an extended forecast filled with low chances for thunderstorms throughout with a couple more focused areas. Another strong low level jet will develop Friday night and the setup is favorable for an MCS to develop somewhere in the vicinity of southeast South Dakota/northwest Iowa. The deterministic ECMWF continues to be aggressive with the MCS to track southeast into central Iowa while other solutions remain less optimistic. Should an MCS develop, corfedi vectors would suggest any rooted system should settle southeast. Some challenges though showing up in sounding profiles with dry air still lingering in the favored lift zone that would inhibit convective development. Another storm complex looks favorable Sunday night into Monday morning as the upper flow bows a bit as the Canadian upper low moves east, which will allow a frontal boundary to drop into Iowa. As of now, northern Iowa is the most favored area for precipitation though scattered storms should also reach central Iowa. Periodic thunderstorm chances into next week as mentioned previously which will be dependent on the surface boundary placement and short wave timing. There will be some severe weather potential this weekend with damaging winds the greatest threat. The weekend will be warmer and more humid with highs in the upper 80s to low 90s into Monday then slightly cooler the remainder of the period. Afternoon heat index values Saturday and Sunday will be in the 90s to near 100. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1245 PM CDT Thu Aug 6 2020 Scattered thunderstorms will move gradually north through the forecast area this afternoon. Ceilings and visibilities will mainly be VFR but MVFR to IFR in and around the thunderstorms. By tonight, much of the area will be dry with VFR conditions in most locations continuing into Friday morning. Surface winds are expected to be south to southeast for the entire period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Donavon AVIATION...Cogil
Hazardous weather outlook, Aug 6, 4:33 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Thu Aug 6 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-070945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 433 AM CDT Thu Aug 6 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Scattered thunderstorms will continue through the early afternoon. Storms are not expected to be severe. Additional thunderstorm development is possible later tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Non-severe overnight thunderstorms may linger into Friday morning before diminishing. Thunderstorms are possible again late Friday and periodically through the weekend. Severe storms may be possible and this will be further evaluated in the coming days. Very warm and humid weather will return for Saturday through Monday. Heat indices from the 90s to near 100 will be possible during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Hagenhoff
In the hours before
Special weather statement, Aug 6, 10:57 AM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Des Moines IA 1057 AM CDT Thu Aug 6 2020 IAZ045-046-057-058-061645- Guthrie IA-Audubon IA-Greene IA-Carroll IA- 1057 AM CDT Thu Aug 6 2020 ...Nickel sized hail possible... At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Coon Rapids, or 10 miles northeast of Audubon, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Coon Rapids, Bayard and Dedham. LAT...LON 4176 9489 4190 9489 4195 9452 4171 9453 TIME...MOT...LOC 1557Z 269DEG 20KT 4185 9483 Ansorge
Special weather statement, Aug 6, 11:00 AM CDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Des Moines IA 1100 AM CDT Thu Aug 6 2020 IAZ058-059-072-061645- Guthrie IA-Madison IA-Dallas IA- 1100 AM CDT Thu Aug 6 2020 ...Nickel sized hail possible over mainly southern Dallas County... At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Stuart, or 12 miles west of Adel, moving east at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Waukee, Adel, Dallas Center, De Soto, Van Meter, Redfield, Dexter, Diamondhead Lake, Linden and Badger Creek State Park. LAT...LON 4153 9429 4166 9430 4172 9389 4147 9389 TIME...MOT...LOC 1559Z 268DEG 25KT 4160 9424 Ansorge
Local storm report, Aug 6, 11:34 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 AM CDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 3 W BAGLEY 41.85N 94.49W
08/06/2020 E0.88 INCH GUTHRIE IA EMERGENCY MNGR
A LOT OF PEA SIZED HAIL AND SOME NICKLE
SIZED HAIL MIXED IN PERIODICALLY.
&&
ANSORGESpecial weather statement, Aug 6, 12:00 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Des Moines IA 1200 PM CDT Thu Aug 6 2020 IAZ046-047-059-061745- Boone IA-Greene IA-Dallas IA- 1200 PM CDT Thu Aug 6 2020 ...Dime to Penny Hail and Winds to 40 mph Possible... At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near Perry, moving east at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Perry, Woodward, Minburn, Rippey, Dawson, Bouton, Berkley, Perry Municipal Airport and Ledges State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4201 9389 4171 9385 4178 9428 4195 9429 TIME...MOT...LOC 1659Z 261DEG 23KT 4189 9420 Kotenberg
Special weather statement, Aug 6, 1:01 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 101 PM CDT Thu Aug 6 2020 IAZ072-061830- Madison IA- 101 PM CDT Thu Aug 6 2020 ...Dime to Penny Size Hail Possible... At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near Winterset, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Avenue Of The Saints Event Center, St. Charles, Patterson, Bevington and Badger Creek State Park. LAT...LON 4136 9398 4149 9397 4146 9379 4128 9379 TIME...MOT...LOC 1801Z 282DEG 12KT 4137 9392 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:57 AM CDT | Special Weather Statement | DMX | Guthrie | 48 min |
| Aug 6, 11:00 AM CDT | Special Weather Statement | DMX | Dallas | 45 min |
| Aug 6, 11:11 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 32 min |
| Aug 6, 12:00 PM CDT | Special Weather Statement | DMX | Dallas | 45 min |
| Aug 6, 2:05 PM CDT | Special Weather Statement | DMX | Greene | 25 min |
| Aug 6, 3:21 PM CDT | Special Weather Statement | DMX | Boone | 24 min |
| Aug 6, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Aug 6, 4:15 PM CDT | Special Weather Statement | DMX | Polk | 45 min |
Nearby
Special Weather Statements in Iowa, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.